My son swelled up immensely on his 17th birthday, saw local care direct, who sent to A & E who admitted him. He has now been transferred to a specialist Renal Unit, so far diagnosed with Nephrotic Syndrome.
His main trouble being his protein is +++ in his urine, cholesterol is 15.5 and his sats are 85%
BP relatively normal.
He is on Clexane injection, Prednisolone steroids, Ramipril, Simvastatin, Lanzoprazole to name what I remember. He is unresponsive to steroids and on examination his lungs were found to be filled with fluid which chest x-ray confirmed.
On discussion with doctor he was asked numerous questions
1. He had had a heaviness around his stomach a week previous
2. He had been breathless when biking to college
3. He had blurred vision
In addition to this the week before his birthday he weighed 64 kilos in weight and only 1 week later weighs 82.4 kilo.
He has been placed on no salt diet, and is on fluid intake and output chart.
Yesterday he was taken for a kidney biopsy, it took three attempts to get what they wanted and now we await results. Doctors are vague and googling is terrifying?
1. Will it be likely he will never recover from this
2. Will I need to cancel our holiday in 3 months time abroad (does this disease cause a problem with flying?)
3. Is he likely to need dialysis
4. Will it be able to be treated with tablets.
So many questions yet consultants never do the rounds when visiting is!
PLEASE HE IS MY BABY - PLEASE HELP ME? I have Multiple Sclerosis and am going out of my mind with worry
Allow me to cite the following url’s to shed some light on your son’s case:
“Minimal change nephrotic syndrome (MCNS) is the most common cause of the nephrotic syndrome in children, accounting for 90% of cases under the age of 10 years and more than 50% in older children. It has been proposed that MCNS reflects a disorder of T-lymphocytes. These T cells are thought to release a cytokine – so-called permeability factor – that injures the glomerular epithelial cells. (http://www.blackwell-synergy.com/doi/abs/10.1111/j.1440-1797.2007.00875.x)”
“Minimal change disease can be associated with food allergies, medications, or hematologic malignancies, or it can occur with an unknown cause…prednisone is prescribed along with a blood pressure medication….Often the liver is overactive with minimal change disease and over produces cholesterol. Therefore a statin drug is often prescribed for the duration of the treatment. (http://en.wikipedia.org/wiki/Minimal_change_disease)
Will it be likely that he will not recover from this ?
There are various responses to nephrotic syndrome caused by minimal change disease.
“…50% of patients will relapse and need further treatment…80% of those who get minimal change disease have a recurrence.” (http://en.wikipedia.org/wiki/Minimal_change_disease)”
The prognosis for this type of condition lies on the underlying cause of nephotic syndrome and the patient’s response to the medications. Mainstay of therapy for minimal change nephrotic syndrome are corticosteroids. Your son has been unresponsive to corticosteroids, is this correct?Here is a url that cites responses to corticosteroids by patients with minimal change nephrotic syndrome.
“Steroid-resistant patients: If no reduction in proteinuria occurs by 12-16 weeks, adults are considered steroid-resistant. The most common cause of this is misdiagnosis. Studies in adults and children have shown that both cyclophosphamide and cyclosporine added to steroid treatment may induce remission. Moreover, if these patients relapse at a later time, they tend to become steroid-sensitive. Secondary steroid-resistant: Some patients develop secondary steroid resistance after an initial response to steroids.”
I understand that you are worried about your son’s case. At this point, it may be necessary to cancel the trip abroad as you have mentioned that he is currently congesting (given the weight gain and xray findings). Nephrotic syndrome due to an underlying minimal change disease rarely progresses to chronic renal failure.
Due to your son’s poor response to the corticosteroids you may need to discuss with his physician other additional medications like immunomodulators. In some cases, a reassessment of the diagnosis may be necessary.
I feel bad for you and i also feel your pain. I myself have nephrotic syndrome but i have a different type which is fsgs but it reacts like minimal change diese. Now i dont know if this will be much of a help but N.S. has to be looked at carefully so he will have check ups every 2 weeks until he starts to get better then to 4 weeks then to six week then to 2 months then to a year and his medication will decrease (from my own experence). word of advie take the medication very seriously, i learn the hard way.
Good luck and keep me post, i hope everything turns out ok
He has severe pitting edema . He's carrying about 40 lbs of water.
He just had a kidney biopsy on Friday and no word on anything yet.
On Sunday he started having problems swallowing/breathing. He tried to contact the hospital where the biopsy was done and his kidney doctor and neither have called back .
Just a note but I also have multiple sclerosis. his kidney doctor said it looks like his body is attacking his kidneys . What are the odds both of us have a autoimmune disease. Thought I would mention it since you also have MS and some close to you with N.S.
I also have nephrotic syndrome. At first I was thought to have minimal change disease but after kidney biopsy was told it was IgM Mesangiopathy. It is an autoimmune response where the protien Igm deposits in the mesangial area of your kidney. They don't know what caused it but there can be many things that can trigger it from a bug bite to a virus to a vaccine to some medicines to some diseases. I had just finished my third dose of the Hep B vaccine when I had this last episode.
When they say the body is attacking the kidneys I think they mean there are holes in the blood vessels that are letting the protein leak out into the body. The steroids try to prevent the body from making these holes and medicine like lisinopril helps to block the holes. This is what I have learned in the last 8 mos.
I gained 60 lbs and was hospitalized for a week. I apparently had this when I was a child but did not really know much about it until this last year. I have been on steroids and lisinopril and lasix. I went on a VERY strict low salt diet and have been doing really well.
I also had trouble breathing a blurry vision for awhile. From what I understand it was from the fluid pressing on my eyes and my abdomen was so big it was hard to eat or breathe.
As for autoimmune disease running in families I really believe that this is true. Seems weird, but I can see the connection. I hope that this gives some help. I was really confused when this first happened and I still don't completely get it!
Oh - a couple other things. I found when my legs were really swollen that a rub with lotion every hour or two helped to get the swelling down and made it feel better. I wore Crocs all the time and that made my feet feel better. I ate baked chicken and steamed veggies with unsalted butter all the time. The seasoning I like best for meat is called herb-ox. They have a no sodium version that is really good for chicken and beef. Keep some bananas and ginger ale in the house in case he gets cramps from the lasix. Once the fluid starts to go down he could get cramps.
Finally, from what I understand, minimal change disease is the best type of nephrotic syndrome to have because it is easier to control. I was told to expect a long haul. I will be sending good wishes your way and hope that your son is better soon!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.